Increase of 25 LT for 4 weeks: overdosed now?

Hi all,

Posted here twice before but making a new thread...

I have been feeling bad for some months now and had lab results that showed I was hypo at the end of December 2016. TSH was at 5,61 and ft3 and ft4 also low.

I have had lingering symptoms such as feeling cold, struggling to get out of bed in the morning, bloated stomach and digestion didn't feel great, bad PMS etc for quite some time. My mood got really low from autumn on, leaving me really sad and tearful by the end of the year.

I started increasing my dosage from 100 to 125 at Christmas. (I usually had 125 as my dose but one time my TSH was suddenly at 0,12 - no fts tested - and my doctor told me to lower to 100):

After 5 weeks of increase back to 125 my lab was:

TSH 0,23 (0,3 - 3,0)

ft3: 3,0 (2,2 - 5,0)

ft4: 1,34 (0,89 - 1,76)

I still had all of my symptoms. At some point I thought "ok I am not crying as much anymore"...

Then I found a good doctor (finally an expert who doesn't care about TSH only) and she said I should increase to 150. That was 5 weeks ago now. I had high hopes that this would make me feel better finally but I didn't notice any improvement. If anything, I have felt worse in February than in January. Crying a lot, sometimes nervous, sometimes hopeless, tired, feeling overwhelmed.

I must add I had to find an apartment and moved just this week so the stress certainly didn't help.

My latest lab from two days ago showed this:

TSH 0,03 (0,3 -4,0)

ft3 3,56 (1,7 - 4,2)

ft4 18,5 (9,4 - 18)

Really surprised. This is kind of overdosed? My doctor first said maybe I still need to increase (as I am still having classic hypo symptoms such as cold hands etc), but I said I don't feel comfortable and would rather lower about 12,5 LT.

She agreed I should try.

Could it be that I am not feeling any better, or if anything worse now, because the dose is too high? I have heard overdose symptoms (too much t4) can mimick hypo symptoms as well and read accounts of people feeling cold, exhausted, depressed when overdosed with LT.

I also had similar levels (ft4 at 105%, ft3 at 78%) years ago when I experimented with cytomel, and I felt awful back then as well. Very depressed and really anxious.

Only thing that has improved right now is my digestions - which is working well. And my stomach is not as bloated as usually. There was one day where it was totally flat, like back in the old days even ;)

Sorry for the long text. Any feedback is appreciated :)

Thank you!

8 Replies

oldestnewest
  • TSH can become irrelevent at low levels so ignore itnif its low or suppressed. You are a person not a group of numbers and you should NOT be judged on TSH alone.

  • Thanks for your reply Glynisrose. I wasn't judged on TSH alone now, don't know where you gathered that info.

    My ft4 level is out of the norm and I am not feedling good, so that leads me to believe the dose doesn't work.

  • I don't think you have been clear that you are not taking your levothyroxine in the hours before blood is being drawn for your blood tests.

    The levels of T4 in the blood rise for about two hours after taking levothyroxine, then fall slowly over the next several hours. Any blood test done within this time will reflect that articial peak rather than your base level. We have seen many people with high FT4 because of this. Simply skip any dose before a blood draw and take straight after instead.

    (The medical establishment tends to say it makes no difference, so they don't tell you this.)

    I take my levothyroxine at bed-time and get my blood drawn as early as possible in the morning. So just not taking at bed-time, I usually take it at about 09:00 the next morning. One dose moved a few hours doesn't have much effect on most people.

  • Hi helvella,

    I didn't take my LT before the test.

    I took it the day before at 8am and the blood test was at noon the next day. So it cannot be a "wrong" peak.

    My old lab test where I was underdosed (with TSH 5,6) was however with LT taken an hour before - which implies I was more hypo than the lab showed.

    So all in all, I went from being underdosed by December to now possibly being overdosed and I didn't have a time in between where I felt really ok.

  • In which case, yes, it does look as if you are over-dosed.

    I found 125 too much, 100 too little, and am now on 112. Maybe alternate day dosing would be an option?

  • I agreed with my doctor to dose down to 137,5.

    I have skipped a dose yesterday and started with the 137,5 today.

    You're right, I could also just do 150 one day, 125 the other day, but I want to try and get some consistency for now.

    I am just so confused about how I am feeling and why I haven't been feeling right for months now.

    But I guess the easiest explanation is the right one: my hormon levels aren't balanced..

    What surprised me is that I am mentally feeling not much different than when I was underdosed/hypo.

    The physical symptoms have changed a bit though.

    I am not feeling as bloated as I used to, digestion is better...

    But I still have clammy cold hands and feet sometimes and yeah, still crying a lot.

    Can I hope that this will pass eventually when the dose is a better fit, or when the system has "calmed down"?

  • Maybe because most doctors use tbe TSH as their guide even though they're

    wrong?

  • I know, my new one doesn't.

You may also like...